Winter Storm, Tama
- When
- March 22, 4:00 AM CST to 7:00 AM CST
- Where
- Tama forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.080, -92.532 (the zone’s center; the record gives no point)
A shortwave tracked across the region into the morning of March 22nd, which paired with increased theta-e advection and frontogenesis over Iowa resulted in active winter weather and even some convective weather across portions of central into north/northeastern Iowa. This began as mainly a wintry mix along with periods of thundersnow as temperatures initially sat just above freezing, before…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A shortwave tracked across the region into the morning of March 22nd, which paired with increased theta-e advection and frontogenesis over Iowa resulted in active winter weather and even some convective weather across portions of central into north/northeastern Iowa. This began as mainly a wintry mix along with periods of thundersnow as temperatures initially sat just above freezing, before quickly falling below freezing as the main band of precipitation in the form of heavy wet snow pushed across north-central into eastern Iowa. General reports of 0.5'' to 4'' fell over the aforementioned area, while a few higher snow accumulations between 5'' to 7'' occurred mainly near and east of I-35. Roads across the affected area became partially to completely covered, with multiple accidents reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 22, 3:00 AM CST, 1 hour earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 400 AM CDT Fri Mar 22 2024 .KEY MESSAGES... - Period of snow or a wintry mix central and north this morning affecting the morning commute. Some thunder expected as well. Low confidence in details, but several inches of accumulation possible along and north of Highway 30 - Large system with extended period of intermittent precipitation for the weekend into Monday. Wintry mix possible central and north with accumulating snow likely north && .DISCUSSION... Issued at 400 AM CDT Fri Mar 22 2024 A complex forecast this morning, to say the least, with thunder and all precipitation types possible. The parent short wave continues to push through the Dakotas and MN early this morning with the associated kinematic forcing spreading snow across parts of MN and WI. Farther south, lower static stabilities and warm-season like thermodynamic forcing and theta-e advection is in the process of blossoming precipitation from NE into IA with a convective wintry mix mess with thunder just starting to cross the MO River. This precipitation should continue to expand and intensify with the kinematic effects spreading a bit south and frontogenesis strengthening as well. The convection and thermal profiles make forecasting amounts difficult, but soundings and model cross sections suggest the convective wintry mix will flip to a brief period of moderate to heavy snow for a short period, likely 1-3 hours. Nearly ideal snow and stellar dendrite production is briefly depicted as the column cools with tremendous vertical motion through the dendritic growth zone (DGZ) with continued weak instability/thunder potential coincident with DGZ supersaturation with respect to ice. This could produce localized near white-out conditions for very brief periods during the morning commute. Nothing can mess up a winter forecast like convection, on the high and low end as convection can obviously increase snowfall rates and potential, but too much cellular development and very localized higher amounts and transient precip types make generalized snow forecasting difficult. However the best guess this morning is that 1-4" accumulations will occur along and northeast of a line from Carroll, through the far northern metro area, to Grinnell with no changes anticipated to the current advisory area due to low confidence. Road temps are still in the 30s along the Highway 30 corridor, so some melting should keep those snow accums mainly on vegetation and elevated surfaces. A burst of snow with similar melting expectations may also reach as far south as Des Moines proper. Light freezing rain showers on the front of the system, and light freezing rain with the loss of deeper moisture and ice introduction may also occur, but with little if any icing. The precipitation should exit nearly as fast as it arrives this morning, with mainly dry conditions anticipated by midday. Friday night into Saturday morning should be mainly dry, but our respite from precipitation will be short lived with a large and fairly significant system affecting the Midwest from the rest of the weekend into the start of the next work week. Both kinematic and thermodynamic forcing are expected to gradually mature later Saturday and into the night with strong warm/theta-e advection through IA during the day Sunday. This will result in intermittent waves of precipitation of varies types, transiting from mainly snow at first, to a wintry mix and then all rain or a mix by later Sunday. The more prolonged period of wintry mix or snow across northern IA is expected to result in accumulating snow there however with 00z EPS/GEFS projections suggesting 70+% probabilities of 3+" of snow Sunday into Sunday night. Much of the state is expected to be in the warm sector Monday with some thunder anticipated. Instability is expected to remain low, but SLU/CIPS GEFS based analogs suggest limited strong/severe potential far southeast where available instability could be phased with stronger deep shear. NBM liquid equivalent probabilities for amounts 1.0"+ with the system are 60+% north and west, hopefully providing some help to the ongoing drought situation. Dry conditions can then be expected into the middle of next week with surface high pressure traversing the Midwest. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 1145 PM CDT Thu Mar 21 2024 Outside of very light precipitation over portions of northern Iowa, the main wave of precipitation is expected to push into the region after 06z and continue through the morning. Looks like initial rain/snow over the northern terminals before turning to snow, with periods of moderate snow possible at times leading to reduced visibilities along with reduced ceilings. Mainly rain is expected over KDSM and KOTM around or after 12z. Winds are expected to remain light for much of the period, before turning breezy out of the north by 18z and continuing through the day. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until noon CDT today for IAZ006-007- 016-017-026>028-037>039-049-050. && DISCUSSION...Small AVIATION...Bury
Hazardous Weather Outlook National Weather Service Des Moines IA 451 AM CDT Fri Mar 22 2024 IAZ006-007-016-017-026>028-037>039-049-050-231100- Winnebago-Worth-Hancock-Cerro Gordo-Franklin-Butler-Bremer-Hardin- Grundy-Black Hawk-Marshall-Tama- 451 AM CDT Fri Mar 22 2024 This Hazardous Weather Outlook is for portions of northeast Iowa. .DAY ONE...Today and tonight A wintry mix changing to all snow is anticipated this morning with accumulations of one to four inches anticipated. Visibilities may be greatly reduced during bursts of heavier snow as well with hazardous travel conditions on snow covered roads. A Winter Weather Advisory is in effect for the area this morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A large storm system is expected to affect the area from late Saturday through Monday night with a prolonged period of intermittent precipitation with a wintry mix, rain, snow, and thunderstorms all likely at times. Moderate to heavy snowfall amounts and travel impacts are possible over northern Iowa. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but snow accumulation reports are appreciated. IAZ004-005-015-023>025-033>036-231100- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Wright-Sac-Calhoun- Webster-Hamilton- 451 AM CDT Fri Mar 22 2024 This Hazardous Weather Outlook is for portions of northwest and north central Iowa. .DAY ONE...Today and tonight Snow is expected early this morning before ending later in the morning. A few inches of accumulation are possible, especially along and south of Highway 3. Bursts of heavier snowfall may greatly reduce visibilities at times in those areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A large storm system is expected to affect the area from late Saturday through Monday night with a prolonged period of intermittent precipitation with a wintry mix, rain, snow, and thunderstorms all likely at times. Moderate to heavy snowfall amounts and travel impacts are possible over northern Iowa. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but snow accumulation reports are appreciated. IAZ044>048-057>062-070>075-081>086-092>097-231100- Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-Polk- Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams- Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 451 AM CDT Fri Mar 22 2024 This Hazardous Weather Outlook is for portions of central and southern Iowa. .DAY ONE...Today and tonight A period of wintry mix and then snow is expected this morning. Non-severe thunderstorms may occur with the precipitation at times as well. Minor snow accumulations are possible, but bursts of heavier snow may greater reduce visibilities at times. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A large storm system is expected to affect the area from late Saturday through Monday night with a prolonged period of intermittent precipitation with a wintry mix, rain, and thunderstorms all likely at times. A few strong storms are possible southeast Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but snow accumulation reports are appreciated. Small
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169016, 1169017.